Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 190, NWS Wilmington, OH

July 8, 2008Ross County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 8, 2008, 1:58 PM EDT for Ross County, Ohio. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2008, 1:58 PM EDT (17:58 UTC)
Expired
Jul 8, 2008, 2:14 PM EDT
In force
16 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

County Ross County, OH

The radar

The Cincinnati radar (KILN), 66 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 11:54 AM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 8, 11:54 AM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
ISSUED BY NATIONAL WEATHER SERVICE JACKSON KY
1154 AM EDT TUE JUL 8 2008

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH THE REGION TODAY. A WAVE OF
LOW PRESSURE WILL TRAVEL ALONG THE FRONT AS IT STALLS OUT NEAR THE
OHIO RIVER ON WEDNESDAY. HIGH PRESSURE AND DRIER AIR WILL BUILD IN
FOR THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE FORECAST IS MAINLY ON TRACK. MADE SOME ADJUSTMENTS TO DECREASE
POPS EARLY ON...BUT STILL THINK LIKELY POPS FOR THE NORTHWESTERN
HALF OF THE CWA LOOKS ON TARGET. LATEST RUC DATA SHOWS CAPES
AROUND 2500 J/KG THIS AFTERNOON...WITH LI/S DOWN TO THE -4 TO -6
RANGE. MID LEVEL DRY AIR IS EVIDENT ON THE FORECAST SOUNDINGS AS
WELL...ENHANCING THE DAMAGING WIND THREAT FROM THE THUNDERSTORMS
TODAY. GOOD PWATS AS WELL WILL RESULT IN SOME BRIEF HEAVY RAINFALL
AS WELL. CURRENT HWO HAS THE SEVERE POTENTIAL HIGHLIGHTED.
CONVECTION HAS ALREADY BEEN BUILDING OVER NORTHERN INDIANA.
CLEARING OVER MUCH OF THE AREA THIS MORNING WILL ALSO HELP LEAD TO
DESTABILIZATION TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
THE LIKELIHOOD FOR THUNDERSTORMS WILL CONTINUE TONIGHT AND WEDNESDAY
AS THE FRONT BECOMES NEARLY STATIONARY NEAR THE OHIO RIVER. A WAVE
OF LOW PRESSURE WILL HELP TO SLOW THE FRONTS PROGRESS AND SHOWERS
AND THUNDERSTORMS MAY PERSIST INTO WEDNESDAY NIGHT ESPECIALLY IN
SOUTHERN LOCATIONS. ALONG WITH THE POSSIBILITY FOR DAMAGING WIND
GUSTS,,,LOCALIZED FLOODING MAY BECOME A CONCERN DUE TO TRAINING OF
THUNDERSTORMS IN THE VICINITY OF THE FRONT. DRY WEATHER WILL
RETURN ON THURSDAY AFTER THE FRONT FINALLY MOVES EAST.
TEMPERATURES WILL TREND BELOW NORMAL IN CLOUDS AND PRECIPITATION
ALONG THE FRONT...AND IN COLD ADVECTION BEHIND IT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL START TO MOVE OFF TO THE EAST ON FRIDAY. THUS
IT APPEARS THAT THERE WILL ONLY BE A BRIEF BREAK IN ABOVE NORMAL
TEMPERATURES. A COLD FRONT IS FORECAST TO PUSH INTO THE GREAT
LAKES OVER THE WEEKEND. THERE IS A GOOD DEAL OF UNCERTAINTY
CONCERNING HOW FAR SOUTH THIS FRONT WILL GET. AT THIS POINT HAVE
FOLLOWED HPCS LEAD USING THE GFS ENSEMBLE MEAN WHICH HAS A SLOWER
PROGRESSION AND THUS KEEPS THE FRONT FURTHER NORTH. NONETHELESS
THE PROXIMITY OF THE BOUNDARY ALONG WITH INCREASING MOISTURE AND
UNCERTAINTY WARRANTS CHANCE POPS ON SUNDAY AND MONDAY.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
UPPER LEVEL FLOW BACKS SOME TODAY AS TROF OVER THE UPPER MS VALLEY
AND WESTERN GREAT LAKES SHARPENS. IN WAA PATTERN AHD OF FRONTAL
BOUNDARY ISENTROPIC LIFT HAS LEAD TO MID LEVEL CIGS THIS MORNING.

COLD FRONT WILL SAG DOWN THROUGH THE GREAT LAKES TODAY AND INTO
OHIO OVERNIGHT. THE AIRMASS DESTABILIZES THROUGH THE DAY WITH
MODERATE INSTABILITY DEVELOPING. WEAK LOW LEVEL FORCING OUT AHEAD
OF THE FRONT WILL LEAD TO SCATTERED THUNDERSTORM ACTIVITY
DEVELOPING THROUGH EARLY AFTERNOON. FAVORED LOCATION FOR THESE
INITIAL STORMS WL BE ACRS THE NORTH WHERE MODERATE INSTBY IS
COUPLED WITH WEAK LOW LEVEL CONVERGENCE. EXPECT CONVECTION TO
BECOME MORE WIDESPREAD ACROSS THE NORTH THROUGH LATE AFTERNOON AND
EARLY EVENING WITH APPROACH OF PRE-FRONTAL TROF. EXPECT THUNDERSTORMS
TO OVERSPREAD THE TAF SITES OVERNIGHT AS THE FRONT DROPS INTO OHIO.
HAVE HANDLED THIS WITH TEMPO GROUPS IN TEMPO GROUPS DURG LATE AFTN
AND EVENING HOURS WHEN BEST FORCING IS EXPECTED.

OUTLOOK...THUNDERSTORMS WILL BE POSSIBLE THROUGH WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...WJM
SHORT TERM...CONIGLIO
LONG TERM...
AVIATION...AR
Hazardous weather outlook, Jul 8, 5:00 AM EDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT TUE JUL 8 2008

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-090900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
500 AM EDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TO DEVELOP THIS AFTERNOON THROUGH
TONIGHT. LARGE HAIL AND DAMAGING WINDS MAY ACCOMPANY SOME OF THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:45 PM EDTSevere Thunderstorm WarningILNAuglaize, Mercer45 min
Jul 8, 3:51 PM EDTSevere Thunderstorm WarningILNAuglaize, Darke, Mercer, Shelby54 min
Jul 8, 4:29 PM EDTSevere Thunderstorm WarningILNChampaign, Hardin, Logan, Shelby, Union46 min
Jul 8, 5:08 PM EDTSevere Thunderstorm WarningILNButler67 min
Jul 8, 5:23 PM EDTSevere Thunderstorm WarningILNDelaware, Union38 min
Jul 8, 5:33 PM EDTSevere Thunderstorm WarningILNClark, Greene, Miami, Montgomery42 min
Jul 8, 5:47 PM EDTSevere Thunderstorm WarningILNLicking43 min
Jul 8, 6:01 PM EDTSevere Thunderstorm WarningILNClark, Fayette, Greene, Madison59 min
Jul 8, 6:15 PM EDTAreal Flood AdvisoryILNClark, Darke, Miami, Montgomery90 min
Jul 8, 6:30 PM EDTSevere Thunderstorm WarningILNFairfield, Franklin, Licking45 min
Jul 8, 6:40 PM EDTSevere Thunderstorm WarningILNButler, Clermont, Hamilton, Warren50 min
Jul 8, 6:45 PM EDTSevere Thunderstorm WarningILNFayette, Franklin, Madison, Pickaway45 min
Jul 8, 7:10 PM EDTAreal Flood AdvisoryILNFairfield65 min
Jul 8, 7:31 PM EDTSevere Thunderstorm WarningILNBrown, Clermont, Hamilton, Highland, Warren44 min
Jul 8, 7:37 PM EDTSevere Thunderstorm WarningILNFairfield, Hocking53 min
Jul 8, 7:53 PM EDTSevere Thunderstorm WarningILNFayette, Highland, Pickaway, Ross52 min
Jul 8, 6:07 PM EDTSevere Thunderstorm WarningILNOwen38 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.